Alert archive / Alabama / Special Weather Statements in 2016
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 20, 2016, 6:21 PM CDT for Marion County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2016, 6:21 PM CDT (23:21 UTC)
- Expired
- May 20, 2016, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 50 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
153
WWUS84 KBMX 202321
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT FRI MAY 20 2016
ALZ011-210000-
MARION AL-
621 PM CDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 700
PM CDT...
AT 620 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TREMONT...OR 11 MILES WEST OF HAMILTON...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...HACKLEBURG...WESTON...BRINN...BEAR CREEK...PIGEYE...BEXAR...UPPER
BEAR CREEK RESERVOIR...TESSNER...RANKIN FITE AIRPORT...BYRD AND
SHOTTSVILLE.
LAT...LON 3431 8770 3429 8763 3422 8764 3405 8817
3406 8820 3407 8821 3432 8817
TIME...MOT...LOC 2320Z 229DEG 12KT 3418 8817
$$
08What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 20, 2:25 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 20, 2:25 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 225 PM CDT FRI MAY 20 2016 .DISCUSSION... Upper trough axis to our west is setting off a few isolated to scattered areas of showers this afternoon. This feature will continue to shift eastward this evening and with decreasing pops from west to east through the next 12 hours. It will be dry going into the first of the week. Weather conditions look quiet for much of next week. Mid and upper level ridging moves across the area early next week. Low level winds become southerly as surface high pressure shifts eastward. Ridging aloft should keep the main storm track to the north as impulses rotate around the ridge. Cannot rule out a couple of these impulses skirting the far northern locations by Tuesday and Wednesday, and will keep a mention of low pops for parts of the area. Ridging weakens slightly and southwesterly mid level flow develops across the area around the Thursday/Friday time frame. For now, most of the showers/storms are expected to remain west of the state although slightly higher coverage is warranted. Nothing unusual for temperatures. A little cooler Saturday and Sunday as the drier air shifts southward and into the area with warmer and more humid conditions for next week. 88 && .AVIATION... 18Z TAF Discussion. Generally MVFR clouds out there right now as southerly flow continues to stream some limited moisture into the area. These clouds are going to limit the potential for showers/storms this afternoon and tonight as the front works through. There is still a chance at seeing some scattered showers and storms at all sites after 21Z north to 00Z south. Troy has the best shot even before then as the boundary from the morning's activity remains nearby. By 6Z the rain chances dwindle but with plenty of low level moisture in place, low IFR clouds will develop and impact most sites through 14 to 15Z tomorrow. These clouds should break up after that, giving way to clearing skies. 16 && .FIRE WEATHER... Scattered rain and storms are possible today ahead of a frontal system. Drier and cooler air arrives behind a cold front tomorrow with dry conditions continuing through mid week. No fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 78 54 79 53 / 50 10 0 0 0 Anniston 62 79 57 79 55 / 50 10 0 0 0 Birmingham 63 79 58 80 58 / 40 10 0 0 0 Tuscaloosa 62 81 58 82 58 / 40 10 0 0 0 Calera 63 80 59 80 58 / 40 10 0 0 0 Auburn 64 79 60 79 59 / 40 20 0 0 0 Montgomery 67 83 61 84 59 / 40 10 0 0 0 Troy 66 83 61 82 58 / 40 20 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 20, 8:39 AM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 839 AM CDT FRI MAY 20 2016 ALZ011>015-017>050-211645- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 839 AM CDT FRI MAY 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 20, 4:10 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 410 PM CDT FRI MAY 20 2016 ALZ012-202200- LAMAR AL- 410 PM CDT FRI MAY 20 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR COUNTY UNTIL 500 PM CDT... AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CALEDONIA...OR 11 MILES SOUTHWEST OF VERNON...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VERNON...MILLPORT...KENNEDY...MELBORNE...CODY...STAR AND HIGHTOGY. LAT...LON 3376 8825 3379 8795 3353 8795 3354 8827 TIME...MOT...LOC 2110Z 264DEG 25KT 3365 8825 08
Special weather statement, May 20, 4:52 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT FRI MAY 20 2016
ALZ022-202215-
PICKENS AL-
452 PM CDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PICKENS COUNTY UNTIL
515 PM CDT...
AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BEVILL LOCK AND DAM...OR NEAR PICKENSVILLE...MOVING SOUTHEAST AT 20
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALICEVILLE...PICKENSVILLE...MCMULLEN...BEVILL LOCK AND DAM...GARDEN...
GAINESVILLE LAKE CAMPGROUND...GEORGE DOWNER AIRPORT AND COCHRANE.
LAT...LON 3324 8831 3329 8826 3308 8799 3307 8802
3305 8803 3306 8804 3304 8804 3304 8805
3305 8807 3305 8808 3304 8807 3303 8810
3304 8814 3304 8815 3303 8814 3301 8817
3300 8817 3299 8834
TIME...MOT...LOC 2152Z 311DEG 19KT 3317 8827
08Special weather statement, May 20, 5:09 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT FRI MAY 20 2016
ALZ030-031-202300-
GREENE AL-SUMTER AL-
509 PM CDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER AND GREENE
COUNTIES UNTIL 600 PM CDT...
AT 509 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR JOHNSTON LAKE TO NEAR COOKSVILLE. MOVEMENT
WAS SOUTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...EUTAW...BOLIGEE...UNION...GAINESVILLE...EPES...EMELLE...NEW
WEST GREENE...JENA...PANOLA...MANTUA...ALLISON...KNOXVILLE...WEST GREENE...
BOYD...GEIGER...WARSAW...PAYNEVILLE...LEWISTON AND I 20 REST AREA NEAR
EUTAW.
LAT...LON 3299 8834 3300 8817 3303 8814 3304 8814
3304 8804 3312 8793 3314 8784 3302 8783
3302 8771 3300 8771 3298 8775 3295 8773
3290 8777 3290 8781 3286 8783 3280 8782
3277 8786 3276 8786 3250 8839
TIME...MOT...LOC 2209Z 307DEG 17KT 3315 8810 3294 8839
08Special weather statement, May 20, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT FRI MAY 20 2016
ALZ011-210000-
MARION AL-
621 PM CDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 700
PM CDT...
AT 620 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TREMONT...OR 11 MILES WEST OF HAMILTON...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...HACKLEBURG...WESTON...BRINN...BEAR CREEK...PIGEYE...BEXAR...UPPER
BEAR CREEK RESERVOIR...TESSNER...RANKIN FITE AIRPORT...BYRD AND
SHOTTSVILLE.
LAT...LON 3431 8770 3429 8763 3422 8764 3405 8817
3406 8820 3407 8821 3432 8817
TIME...MOT...LOC 2320Z 229DEG 12KT 3418 8817
08The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:29 AM CDT | Special Weather Statement | BMX | Dallas, Lowndes | 61 min |
| May 20, 4:13 AM CDT | Special Weather Statement | BMX | Autauga, Elmore, Montgomery, Pike | 62 min |
| May 20, 4:56 AM CDT | Special Weather Statement | BMX | Bullock, Macon | 64 min |
| May 20, 5:27 AM CDT | Special Weather Statement | BMX | Elmore, Tallapoosa | 63 min |
| May 20, 5:28 AM CDT | Special Weather Statement | BMX | Barbour | 62 min |
| May 20, 4:10 PM CDT | Special Weather Statement | BMX | Lamar | 50 min |
| May 20, 4:52 PM CDT | Special Weather Statement | BMX | Pickens | 23 min |
| May 20, 5:09 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 51 min |
| May 20, 6:26 PM CDT | Special Weather Statement | BMX | Hale | 49 min |
Nearby
Special Weather Statements in Alabama, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.